Share this:
diane36
@diane36

Posts: 5
Joined: Jun 16, 2017

Antibiotic side effects

Posted by @diane36, Mon, Mar 12 10:44am

Diagnosed nine months ago with MAC and bronchiectasis. Taking azithromycin, ethambutol and rifampin. In the last two months have developed severe itching of arms and legs, which pulmonologist does not attribute to meds. Neither dermatologist- prescribed creams or change of bath soap, lotions and laundry detergent have helped. I am wondering if similarly diagnosed patients taking the meds I am taking have experienced this unpleasant, ugly itching.

REPLY

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

"Lumpy rash" describes the condition of my legs (below knee) perfectly. Because I had no ill effects from the three antibiotics for first six or seven months, my doctor thinks it unlikely that the itching I have now is caused by the meds, but I can't seem to pinpoint, with help of dermatologist, any other source.

Has anyone felt weakness in their Arms and Legs. I was reading that Azithromycin can cause a Myasthenia Gravis symptom and Eaton Lambert syndrome. Has anyone heard of that.?

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

I was on azithromycin for over six months when I suddenly loss hearing in my left ear. Seems the longer I was on it the risk I took.

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

How awful. Did you stop taking it? Did hearing ever return?

Hi I'm sophie. I had to come off ethambutol. It affected my vision. I take the other two mess also, no problems…

How long did you take it take before you noticed problems?

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

Yes, Diane. My pulmonary doctor took me off it immediately. I just had a follow up hearing test today. I will likely get hearing aids. But, the good news is that the lost has not progressed. I felt very relieved. I'll wait a while before I decide on the aids. Just not up to decision making right now.

Has anyone notice an improvement in fatigue by taking B complex vitamins?

@sophie1019

Hi I'm sophie. I had to come off ethambutol. It affected my vision. I take the other two mess also, no problems…

Jump to this post

I like that you called them "other two mess." The subconscious never sleeps.

I think half the battle is keeping from driving myself nuts with all the thoughts and what if's.

Liked by heathert

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

@flib I was on azith for 2 years with all ok, then I went onto daile rather than 3x a week and my hearing test around 6 months later showed a sudden decline in my left ear. I am still on the meds. Good to hear it stops progressing when we go off the meds.

Vit bs are fantastic, I definitly noticed more energy and less sleeping.
Take care

@jkiemen

I think half the battle is keeping from driving myself nuts with all the thoughts and what if's.

Jump to this post

It’s best not to do that. You’ll make yourself crazy.

@macjane

I had this problem when I was on meds. I understood from my doctor that the rash on my lower legs was indeed related to medicine. I know, however, I am allergic to many meds but the area of lumpy rash was on things and bottom of legs.

Jump to this post

The trouble is, the hearing doesn't come back. It doesn't progress but it doesn't return.

Liked by heathert

Have been on/off antibiotics since 2006 in large doses. When I moved to central NJ displayed every single symptom of Lyme in 1992 & again in 1994. MD said labs were negative. 2005 woke up, couldn't move, trouble swallowing. Lived near Manhattan so I went there to try to find out why all these bizarre things were happening to me: 4cm parathyroid adenoma removal, rectal blood hemmorage, requiring transfusion, bleeding very heavy during my period until I began bleeding heavily every day , finally hysterectomy, sick all the time. 2006 diagnosed Lyme + co-infections. Lyme MD went back over all my med records & found that Lyme lab was positive. Put on azthromycine/doxycycline/bactrim/ & more for 3 years straight. Immune system shut down due to malnutrition & gastroparesis; kept getting pneumomia/bronchitis;put on more antibiotics. I can no longer take any other antibiotics other than Clindomycin & Levaquin. I too have permanent loss of hearing right side, my hands don't work & weakness in arms & legs. If I take Rocephin, I break out in an unbearable pink itchy rash that keeps spreading; takes weeks to go away; doxy makes me so sick; augmentin I just vomit; can't tolerate penicillin. Please excuse my spelling as my brain isn't working right.

@donnamarie

Have been on/off antibiotics since 2006 in large doses. When I moved to central NJ displayed every single symptom of Lyme in 1992 & again in 1994. MD said labs were negative. 2005 woke up, couldn't move, trouble swallowing. Lived near Manhattan so I went there to try to find out why all these bizarre things were happening to me: 4cm parathyroid adenoma removal, rectal blood hemmorage, requiring transfusion, bleeding very heavy during my period until I began bleeding heavily every day , finally hysterectomy, sick all the time. 2006 diagnosed Lyme + co-infections. Lyme MD went back over all my med records & found that Lyme lab was positive. Put on azthromycine/doxycycline/bactrim/ & more for 3 years straight. Immune system shut down due to malnutrition & gastroparesis; kept getting pneumomia/bronchitis;put on more antibiotics. I can no longer take any other antibiotics other than Clindomycin & Levaquin. I too have permanent loss of hearing right side, my hands don't work & weakness in arms & legs. If I take Rocephin, I break out in an unbearable pink itchy rash that keeps spreading; takes weeks to go away; doxy makes me so sick; augmentin I just vomit; can't tolerate penicillin. Please excuse my spelling as my brain isn't working right.

Jump to this post

So sorry! Sending you a gentle hug!

Please login or register to post a reply.